Minnesota, 2004

Winter Storm in Minnesota, December 31, 2004

December 31, 2004 · NWS FGF · 21 events in 21 counties and zones

A more typical "Colorado Low" system brought some freezing drizzle and snow to portions of eastern North Dakota and the northwest quarter of Minnesota. The surface low tracked from the Kansas area toward western Wisconsin.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A more typical "Colorado Low" system brought some freezing drizzle and snow to portions of eastern North Dakota and the northwest quarter of Minnesota. The surface low tracked from the Kansas area toward western Wisconsin. The way this system set up, an impressive supply of gulf moisture was carried northward, moisture amounts well above normal for the time of year. Temperatures on saturday (January 1, 2005) showed a strong northwest to southeast gradient, with the Cando (ND) area having a high of zero and the Park Rapids area around 20F. The freezing precipitation mostly affected the U.S. Highway 10 corridor. Snowfall amounts ranged from 5 to 8 inches along the Canadian border to around 4 inches along U.S. Highway 2. Wind speeds and blowing snow were not a factor in this system. Many county highway departments advised no travel. This event continued into January 2, 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 9:35 AM CST, 6 hours earlier.

Area forecast discussion, Dec 31, 9:35 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 AM CST FRI DEC 31 2004

.DISCUSSION...ETA INDICATES ISENTROPIC LIFT ON 285-290K SURFACES
STILL LOOKS DECENT THIS AFTERNOON. A LITTLE WARM/MOIST ADVECTION
AT 850 MB DECREASES SIGNIFICANTLY IN NEXT 6 HOURS. THIS EXPLAINS
THE CONTINUED GOOD RETURNS AS SHOWN ON RADAR THOUGH THEY ARE SLOWLY
DECREASING. WILL UPDATE ZONES/GRIDS TO INDICATE MINOR ACCUMULATION
MOST AREAS BUT OTHER ASPECTS OF FORECASTS LOOK FINE AND WILL NOT
MESS WITH IT.

SYSTEM ON SAT LOOKS STRONG WITH 850/300 MB JET COUPLETS...DEEP
ISENTROPIC LIFT AND STRONG WARM/MOIST ADVECTION. WILL AT LEAST
KEEP THE WATCH GOING IN THIS AFTERNOONS PACKAGE IF NOT UPGRADE
TO WARNING...WILL CONSIDER JUST A HEAVY SNOW WARNING SINCE NOT
MUCH ELSE WOULD BE A PROBLEM EXCEPT LIKELY DRIFTING TOWARD THE
END.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH SAT THRU SAT EVENING FOR BARNES...BENSON...
     EDDY...GRIGGS...NELSON...RAMSEY...TOWNER. WINTER STORM WATCH
     SAT AFTERNOON AND NIGHT FOR THE REST OF EASTERN ND.
MN...WINTER STORM WATCH SATURDAY AFTERNOON AND NIGHT.

&&

GV
Hazardous weather outlook, Dec 31, 7:00 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CST FRI DEC 31 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311530-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
700 AM CST FRI DEC 31 2004

...HEAVY SNOW ON THE WAY FOR NEW YEARS DAY AFTERNOON AND NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL COME TO AN END TODAY AS THE STORM SYSTEM MOVES OFF
TO OUR EAST.  NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH THIS MORNING
WILL CAUSE CONSIDERABLE DRIFTING OF SNOW IN AREAS THAT GOT HEAVY
SNOW ON THURSDAY.  DRY WEATHER WILL OCCUR TONIGHT WITH LIGHT WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL MOVE INTO CENTRAL NORTH DAKOTA SATURDAY MORNING AND THEN
SPREAD EAST ACROSS THE ENTIRE AREA SATURDAY AFTERNOON...THEN END BY
SUNDAY MORNING.  SNOWFALL TOTALS IN THE 6 TO 8 INCH RANGE ARE LIKELY
OVER MOST AREAS. TEMPERATURES WILL BE COLD ENOUGH ALOFT SO THAT NO
FREEZING PRECIPITATION IS EXPECTED.  THE SYSTEM RESPONSIBLE FOR THIS
NEXT STORM IS OVER CENTRAL CALIFORNIA THIS MORNING.  LOW PRESSURE
WILL MOVE INTO KANSAS EARLY SATURDAY AND THEN TO SOUTHWEST WISCONSIN
BY SATURDAY NIGHT.  WIDESPREAD SNOW WILL OCCUR WITH THIS STORM OVER
THE NORTHERN PLAINS AND UPPER MIDWEST.  ANOTHER THREAT FOR SNOW WILL
EXIST ON TUESDAY INTO EARLY WEDNESDAY ACROSS SOUTHERN NORTH DAKOTA
AND WEST CENTRAL MINNESOTA AS ANOTHER STORM SYSTEM MOVES THROUGH THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...
SNOW AMOUNTS FROM THE PAST STORM WILL BE APPRECIATED.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
East Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
West Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
East Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Pennington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Red Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Norman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
East Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
West Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Hubbard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
December 31, 3:35 PM CST to 11:59 PM CST
Where
Wadena forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429427, 5429428, 5429429, 5429430, 5429431, 5429432, 5429433, 5429434, 5429435, 5429436, 5429437, 5429438, 5429439, 5429440, 5429441, 5429442, 5429443, 5429444, 5429445, 5429446, 5429447.